Iowa, 2005

High Wind in Iowa, May 12, 2005

May 12, 2005 · NWS FSD · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 12, 2:11 AM CST, 5 hours 16 minutes earlier.

Area forecast discussion, May 12, 2:11 AM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
311 AM CDT THU MAY 12 2005

.DISCUSSION...
MASSIVE AMOUNT(COVERAGE) OF RAIN ACROSS THE MIDWEST WITH
NEBRASKA...SOUTHERN SD AND NORTHWEST IOWA AGAIN GETTING HIT. SEVERE
WEATHER WELL SOUTH OF CWA EARLY THIS MORNING...BUT WITH MEAN STORM
MOTION TO THE NORTHEAST AS STORMS PHASE OUT OF SEVERE MODE...SHOULD
SEE DECENT RAIN MOVE INTO SOUTHERN CWA. FOR THOSE USING ANY OF THE
PRECIPITATION ESTIMATION SCHEMES OFF OF THE RADAR...ESTIMATES ARE
COMING IN ABOUT 3 TIMES HIGHER THAN ACTUAL AMOUNTS. THIS LIKELY DUE
TO SOME DRY ADVECTION IN THE LOWEST COUPLE THOUSAND FEET AND ALSO
TAPPING THE MELTING LEVEL NEAR THE MISSOURI RIVER.

NOT OVERLY CONCERNED ABOUT FLOODING POTENTIAL AS BETTER INSTABILITY
VERY FAR SOUTH...SO ONLY A MODERATE RAIN FALLING AT ALL LOCATIONS
WITH A QUARTER OF AN INCH AN HOUR ABOUT AS HIGH AS ANYONE HAS
RECEIVED. SO...WILL GO AHEAD AND CANCEL FLOOD WATCH...BUT A FEW OF
THE CREEKS AND STREAMS IN NW IA THAT RECEIVED HEAVY RAIN THE PAST
FEW DAYS COULD STILL SEE SOME MINOR FLOODING...ESPECIALLY ALONG THE
LITTLE SIOUX RIVER.

BACK EDGE OF PRECIP SNEAKING INTO SW CWA AT 0730Z...AND EXPECT THIS
TO CONTINUE WORKING NORTHEAST OVERNIGHT. BOTH GFS AND ETA SHOWING
VERY GOOD MID LEVEL DRYING...AND THIS WILL BRING AN END TO THE
MAJORITY OF THE RAINFALL. BUT...LOW CLOUDS SHOULD HANG TOUGH ALL DAY
FOR MOST AREAS EAST OF A GREGORY TO CHAMBERLAIN LINE. SO...COLD WITH
NO SUN AND A STIFF EAST TO NORTH WIND. DRIZZLE IS A DEFINITE
POSSIBILITY TODAY...SO EVEN AS RAIN ENDS...KIND OF LOOKING LIKE A
POTENTIALLY SOGGY DAY.

COLD FRONT WORKS ACROSS THE AREA TODAY INTO TONIGHT...THEN MUCH
STRONGER SURGE HEADS SOUTH ON FRIDAY NIGHT INTO SATURDAY MORNING.
THIS SHOULD BRING ABOUT ANOTHER COLD AND BREEZY DAY...WITH
TEMPERATURES THE NEXT 3 DAYS WELL BELOW NORMAL.

MAY NEED TO TEMPER HIGHS BACK A FEW DEGREES ON MONDAY AS SFC WINDS
WILL LIKELY REMAIN SOUTH TO SOUTHEAST AND FULL MIXING ABOUT 3 TO 5
DEGREES COOLER THAN LATEST FCST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, May 12, 6:40 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 AM CDT THU MAY 12 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
740 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WIND AND FOG...
STRONG EASTERLY WINDS WILL GUST TO 40 TO 50 MPH FOR A FEW HOURS
THIS MORNING...ALONG AND EAST OF INTERSTATE 29.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Osceola

When
May 12, 7:27 AM CST
Where
Osceola forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Non thunderstorm winds blew down 3 to 4 inch tree limbs and tore shingles from the roof of a house about 7 miles north of Hartley.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453322.